Nebraska, 2022

Tornado and Hail in Nebraska, April 28 to 29, 2022

April 28 to 29, 2022 · NWS GID · 14 events in 5 counties and zones

From the late afternoon of Thursday the 28th into the very early morning of Friday the 29th, strong to severe thunderstorms impacted a few far southwestern and also northern counties of South Central Nebraska, yielding primarily large hail and localized heavy rain, but also one brief, weak tornado. This tornado, spawned by the most intense supercell storm of the day that primarily impacted…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

From the late afternoon of Thursday the 28th into the very early morning of Friday the 29th, strong to severe thunderstorms impacted a few far southwestern and also northern counties of South Central Nebraska, yielding primarily large hail and localized heavy rain, but also one brief, weak tornado. This tornado, spawned by the most intense supercell storm of the day that primarily impacted Harlan County, consisted of a narrow, dusty circulation that tracked along a short path in a rural area south-southwest of Alma (as captured by storm chaser video). Both zones of local convection yielded severe-criteria hail, with the largest reported stones of 1.5 to 2 inches occurring in the Oxford, Alma, Holbrook and Cambridge vicinities. The northern area of storms featured quarter size hail reports from Loup City and Elba, along with a mesonet-measured 59 MPH wind gust in northeastern Nance County (this was actually the only known severe-criteria gust of the event). Rainfall-wise, while most places affected by storms received no more than 1.50 inches, portions of primarily southern Harlan and northern Furnas counties measured at least 2.50-3.00, including an unofficial mesonet with 3.96 south of Alma and a CoCoRaHS report of 3.05 in Arapahoe. However, there were no ground-truth reports of significant flooding.

Breaking down event evolution/timing within each main area of convection and starting with the more intense southwestern activity: things got going between 4-5 p.m. CDT as an isolated supercell fired up over the northern Furnas-Harlan County border, initiating in a zone of modest surface moisture convergence along a weak trough axis extending northeastward out of western KS. Over the next few hours, this stout storm drifted very slowly south-southeastward through much of Harlan County, finally exiting the state southward into KS by around 7:30 p.m. CDT. In the wake of the departed supercell, scattered storms began developing (and re-developing) within Furnas, Harlan, southern Gosper and southern Phelps counties for several hours, in response to lift within the nose of a gradually-strengthening low level jet. Through 10:30 p.m. CDT most of this activity remained fairly weak, but especially between 11 p.m-1 a.m. CDT a west-east oriented band intensified over northern Furnas County, dropping hail to at least golf ball size in spots before lifting into southern Gosper County and weakening/dissipating by 2 a.m. CDT. Turning to the completely separate area of strong to severe storms farther north: a broken, east-northeast to west-southwest oriented line of convection first got underway within Valley/Greeley counties between 4:30-6:30 p.m. CDT, focused along a quasi-stationary front draped across central NE. Through 9 p.m. CDT, strong to briefly-severe storms remained mainly north of Highway 92 as they drifted slowly south-southeast, gradually weakening and congealing into a more solid line. Between 9-11 p.m. CDT the eastern reaches of this convection sagged as far south as Hamilton/York counties but was non-severe. By midnight CDT the vast majority of local eastern counties were storm-free, and largely remained so through the rest of the night. In the mid-upper levels, this was a weakly-forced event as South Central Nebraska resided under fairly benign quasi-zonal flow (even subtle weak ridging), well-downstream from a larger-scale trough still well off to the west during the evening (over the Intermountain West). As a result, deep-layer wind shear was not overly-strong, averaging just 30-35 knots. In addition, low-level moisture was seasonably-modest, with surface dewpoints peaking only mid-50s F. However, due in part to afternoon temperatures climbing a bit higher than anticipated (highs mid-80s F), mixed-layer CAPE topped out as high as 1500-2000 J/kg. Ultimately, the combination of healthy instability, modest shear, modest convergence along the aforementioned surface boundaries and eventually an increasing low level jet proved sufficient to drive limited areal coverage of intense convection, most notably the Harlan County supercell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 28, 2:15 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 28, 2:15 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
315 PM CDT Thu Apr 28 2022

.DISCUSSION...(This evening through Thursday)
Issued at 253 PM CDT Thu Apr 28 2022

A near-stationary boundary might be the focus of some late
afternoon and evening convection. With little in the way of a cap,
we will have a scenario where deep layer shear will be marginal,
near 30 KTS or so, but MLCAPE 2000-2500 J/kg this
afternoon/evening will be enough for some pulse-like marginal
severe storms at least. We might even get a brief spin-up along
the stationary boundary, especially with the low-shear
environment.

Strong signal for low stratus this morning, and perhaps some
reduced visibility.

We could also stand a chance at some short-term near-critical fire
weather issues in at least our Kansas counties as the dry air
surges north ahead of the cold front.

Strong negatively tiled shortwave trough heads into the
northern/central Plains tomorrow. Hi- res CAMS indicate that as
the surface low tracks northeast across the CWA tomorrow, the
triple point may wind up being near the tri- cities, putting
tornado threat as far north as the tri- city area for Friday
afternoon/early evening time frame. Plenty of moisture wraps
around into the triple point region and could be a sneaky busy day
for severe weather. Even storms farther west look like potentially
producers of large hail and quite strong severe gusts. The window
for severe activity will be relatively short-lived from mid
afternoon to mid evening time frame before heading east of the
area by late evening.

Cold front surges through and still a strong signal for near-high
wind criteria wind gusts near 60 mph from the northwest,
especially near and west of tri-cities. Saturday looks like a
quite windy and potentially damp day with wrap around moisture on
the backside of the low. Signals from models still point toward
at least marginally high wind with gusts near 60 mph for Saturday.

Next week looks rather cool with potentially several periods of
meaningful rain chances, with increasing consistency with this
trend.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1257 PM CDT Thu Apr 28 2022

Thunderstorms could erupt by about 23Z or 00Z along a nearby
nearly stationary boundary. Plenty of instability is developing,
but we are low on shear, so any storms that develop this evening
could be rather pulse-like. Stratus signal has been consistent for
late tonight and into Friday morning. Most of our thunder chances
are this evening, but outside chances linger through early morning
Friday. MVFR visibility is possible as well.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Watch from Saturday morning through late Saturday
     night for NEZ039-040-046-047-060>062-072>075-082>085.

KS...High Wind Watch from Saturday morning through late Saturday
     night for KSZ005-006-017-018.

&&

DISCUSSION...Heinlein
AVIATION...Heinlein
Hazardous weather outlook, Apr 28, 1:51 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
251 PM CDT Thu Apr 28 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
251 PM CDT Thu Apr 28 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Most locations will remain dry, but isolated thunderstorms are
expected to develop late this afternoon through the evening. Some
of these storms may be severe with hail to the size of quarters
and wind gusts to 60 MPH. The main timeframe for severe weather
is 6pm to midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A better chance for severe thunderstorms arrives Friday
afternoon. All thunderstorms will be capable of producing very
large hail and damaging wind. There is also potential for
tornadoes, especially for any thunderstorms that develop near or
south and east of the tri-cities. The main timeframe for severe
weather is 3pm to 11pm.

Additionally, gusty winds and low humidity may lead to near
critical to briefly critical fire danger in portions of northern
Kansas Friday afternoon and early evening.

Strong northwest winds are expected on Saturday. Sustained speeds
of 30 to 40 MPH are possible with gusts up to 60 MPH. Areas along
and west of Highway 281 are most likely to see the strongest
winds and are included in a High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be briefly needed for isolated severe
storms this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Special weather statement, Apr 28, 3:05 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
405 PM CDT Thu Apr 28 2022

NEZ073-082-083-282130-
Phelps NE-Harlan NE-Furnas NE-
405 PM CDT Thu Apr 28 2022

...A strong thunderstorm will impact portions of southwestern Phelps,
northeastern Furnas and northwestern Harlan Counties through 430 PM
CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oxford, or 15 miles southwest of Holdrege, moving northeast at 10
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Oxford and Atlanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 9968 4035 9964 4038 9964 4046 9954
      4031 9927 4012 9965 4025 9982
TIME...MOT...LOC 2104Z 229DEG 9KT 4029 9960

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wesely

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 heavy rain, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Furnas

When
April 28, 3:29 PM CST
Where
Furnas County, 2.76 mi N of Oxford
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.290, -99.630

Hail, Harlan

When
April 28, 3:30 PM CST
Where
Harlan County, 2.96 mi NE of Oxford
Measured
1.75 in hail
Reported by
Public
Coordinates
40.280, -99.590

Hail, Harlan

When
April 28, 4:30 PM CST
Where
Harlan County, 3.61 mi NNW of Alma
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.150, -99.370

Hail, Harlan

When
April 28, 5:07 PM CST
Where
Harlan County, 2.1 mi NW of Orleans
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.150, -99.480

Tornado, Harlan

When
April 28, 5:30 PM CST
Where
Harlan County, 6.43 mi SW of Alma
Rating
EFU
Path length
0.01 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
40.030, -99.430

As captured by storm chaser video, this tornado briefly touched down in open country approximately six miles southwest of Alma. No damage was reported.

Heavy Rain, Harlan

When
April 28, 5:30 PM CST to 9:30 PM CST
Where
Harlan County, 6 mi SSW of Alma
Reported by
Mesonet
Coordinates
40.020, -99.393

Unofficial mesonet reported 3.96 of rain during this 4-hour period.

Hail, Sherman

When
April 28, 6:18 PM CST
Where
Sherman County, 0.52 mi E of Loup City
Measured
1 in hail
Reported by
Public
Coordinates
41.280, -98.970

Hail, Howard

When
April 28, 6:44 PM CST
Where
Howard County, 0.86 mi NE of Elba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.290, -98.570

Thunderstorm Wind, Nance

When
April 28, 6:58 PM CST
Where
Nance County, 9 mi WNW of Genoa
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.500, -97.891

A wind gust of 59 MPH was measured by a mesonet station located nine miles west-northwest of Genoa.

Heavy Rain, Furnas

When
April 28, 7:00 PM CST to April 29, 12:00 AM CST
Where
Furnas County, Arapahoe
Reported by
CoCoRaHS
Coordinates
40.300, -99.900

NeRAIN observer reported a 24-hour rain total of 3.05, which based on radar data fell almost entirely during this 5-hour period.

Hail, Furnas

When
April 28, 10:10 PM CST
Where
Furnas County, Edison
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
40.280, -99.770

Hail, Furnas

When
April 28, 10:15 PM CST to 10:45 PM CST
Where
Furnas County, 3 mi SW of Holbrook
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.269, -100.060

Off and on quarter size hail was reported to have fallen for at least 30 minutes.

Hail, Furnas

When
April 28, 11:00 PM CST
Where
Furnas County, 2 mi SW of Holbrook
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.279, -100.047

Hail, Furnas

When
April 28, 11:06 PM CST
Where
Furnas County, Cambridge
Measured
2 in hail
Reported by
Public
Coordinates
40.280, -100.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013378, 1013379, 1013380, 1013382, 1013401, 1021359, 1013384, 1013385, 1013386, 1021356, 1013389, 1013390, 1013391, 1013392.